Today Search
Medical School Nurse Interviews

Errors in taking medication outside of healthcare facilities on the rise

Hezne Ezaty Abu Hasan, 19 Jul 2017
A study indicated that people are making more mistakes than ever with medication taken at home and outside of healthcare facilities. The errors are in the form of wrong dosage, double dosage, not waiting long enough before taking the next dosage and taking the wrong medicine altogether.

The patient essentially does these errors. However, there could also be times when the pharmacists have dispensed the wrong medication or the wrong concentration to begin with.

These errors may seem mundane, but could actually lead to some serious difficulties – and at times, death. Sadly, these mistakes could have been prevented.

Double the errors in 13 years


The study outlines that every year; around 1.3 million people in the US are affected by mistakes made with medication. The data consisted of errors happening outside of healthcare facilities as collected by poison control centres around the US. That is on average one case logged every 21 seconds.

The study found that the errors have doubled from 3,065 cases in the year 2000 to 6,855 cases in the year 2012. Over the 13-year period, more than 67,000 cases have occurred with 414 cases resulting in deaths.

Nichole Hodges, the lead author of the study and research scientist with the Center for Injury Research and Policy at Nationwide Children's Hospital in Columbus, Ohio however fears that these numbers are not mimicking the actual reality.

“Because this study includes only medication errors reported to poison control centres, it is an underestimate of the true number of serious medication errors in the US,” she said.

"Unfortunately, we can't tell from the data whether serious medication errors are occurring more frequently, or whether they are simply being reported more often."

Errors made with cardiovascular medicine were the highest, accounting for more than 20% of the errors. Painkillers accounted for about 12% of the mistakes while hormone therapy drugs such as insulin accounted for 11% of the mistakes. Hodges theorized that the increase in errors reflect the increase in prescribing of the medication.

Errors decreased in children under 6


In this study, medication errors were on the rise for all age groups except for one; the group of children under six years old. This is possibly due to the ban of paediatric cough syrup and cold medication by the US Food and Drug Administration after the year 2007.

However, a separate study called Pictograms, Units and Dosing Tools, and Parent Medication Errors: A Randomised Study, noted that 80% of parents have made one mistake in dosing their children, with 12% of them making the mistake of overdosing.

The study proved that these errors could be overcome with picture-based instructions and providing dosing tools that match the amount of medication needed. When parents are given large cups for small doses, dosing errors may occur.

Additionally, having one unit of measurement indication on the dosing tool will also reduce dosing errors compared to dosing tools sporting multiple measurement indications, such as millilitre and teaspoon instead of just millilitre.

Prevention is key


To keep safe, Hodges recommends the pillboxes that are sometimes used to be completely out of reach of children, who might mix up the medication. If a child is the one taking the medication, it is recommended to monitor them so they don’t wrongly medicate themselves. A written log of the time and dosage will also prevent mix-ups, especially if more than one person is giving the medication to the same person.

Besides, Hodges also noted that pharma companies could help by improving drug packaging and labeling. According to her, simpler dosing instructions should be implemented for those with limited reading and math skills. MIMS

Read more:
The dangers of illegible prescriptions
Hospital accused of cover-up after 11-month-old baby dies from overdose
Up to 90% of patients make mistakes that reduce the efficacy of inhalers

Sources:
http://www.npr.org/sections/health-shots/2017/07/12/536519077/took-the-wrong-medicine-by-mistake-study-finds-such-errors-are-on-the-rise
http://www.cbsnews.com/news/medication-mistakes-causing-more-health-problems-overdoses/
https://japantoday.com/category/features/health/Proper-tools-may-help-prevent-medicine-errors-at-home
http://abcnews.go.com/Lifestyle/80-percent-parents-made-dosing-error-giving-medicine/story?id=48290923
https://vitals.lifehacker.com/medication-errors-are-on-the-rise-heres-how-to-be-safe-1796927310
https://www.consumeraffairs.com/news/study-finds-medication-errors-are-on-the-rise-071117.html